Many of us believe that what happens in our body doesn’t affect our mouths, and vice versa, but there isn’t any truth to this statement at all. Everything that we put into our mouths affects our bodies, especially medication. Many medications give off symptoms that can affect our oral health. Many seniors especially who begin notice increased side effects due to changes that have already transpired with age.
Dry mouth, or xerostomia, is a common side effect of many drugs that can affect the health of your teeth and gums. When your mouth doesn’t produce enough saliva to flush out bacteria and plaque, it becomes more susceptible to tooth decay. Also fuzzy white patches can appear on your tongue, called Candida. The issue with dry mouth is not only can it cause such conditions, but they can happen in a relatively short period of time since organisms and bacteria will linger in your mouth longer than they typically should.
Common medications that cause dry mouth include:
• Blood pressure medication
• Parkinson’s disease medications
• Muscle relaxants
• Medication for urinary incontinence
In order to produce more saliva while taking the medications listed above, find ways to stimulate the production of saliva like chewing on sugar-free gum, sucking sugar-free candies. There are toothpastes that can aid in saliva production and your dentist may also have some helpful suggestions.
Aspirins and anticoagulants reduce blood clotting and are used to help prevent heart disease and stroke. These drugs, while helpful, can also cause issues when visiting your dentist for some standard procedures. A common dental issue seniors face is periodontal disease and other gum diseases that already may cause bleeding and gum sensitivity, so it’s very important to make your dentist aware of any medications so that they can work more closely with you.
Chemotherapy, blood pressure medications and immunosuppressive drugs can cause reactions with the soft tissue, including the tissue in your mouth. Patients may notice that they are developing sores in the insides of their mouths as well as discoloration of their gums and inflammation. In cases like these, you may have to change your oral care routine. Once again it’s best to talk over your side effects of such drugs with your dentist along with possible ways to help the issue.
It’s best to always make your dentist aware of any medications you are on, treatments you are undergoing as well as the duration you are taking such medications and treatments. This way they can possibly point out a way to combat any issues before they arise, or so that they don’t persist.
Rory Mycek is a guest contributor from TopDentists.com